South Dakota, 2003

Hail and Damaging Wind in South Dakota, June 11, 2003

June 11, 2003 · NWS ABR · 12 events in 7 counties and zones

11 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 2:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED JUN 11 2003

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE
WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE
WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE
INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS
EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW
CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS
LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME
ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL
SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN
THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF
SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST
INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500
J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS
GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS
BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS.
LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST
MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA
WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF
THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT
AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER
AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR
FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR
THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE
BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME
WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE
REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO
COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING
ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED
SO HAVE ONLY GONE WITH A SLIGHT CHANCE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH
THE REGION.  VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK
INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD.
MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS
PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED.  EXPECT COOL FRONT
MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA
OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER.  ADDED CHC T
TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES.

.ABR...NONE

ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 9:15 AM CST, 8 hours 10 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS
AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE
REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO
THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
June 11, 5:25 PM CST
Where
Stanley County, 12 mi S of Ft Pierre
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.183, -100.367

Hail, Lyman

When
June 11, 5:30 PM CST
Where
Lyman County, 15 mi N of Vivian
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -100.283

Hail, Hughes

When
June 11, 6:27 PM CST
Where
Hughes County, 7 mi N of Pierre
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.467, -100.333

Hail, Lyman

When
June 11, 6:30 PM CST
Where
Lyman County, 17 mi N of Presho
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.150, -100.050

Hail, Hughes

When
June 11, 6:49 PM CST
Where
Hughes County, Pierre
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.367, -100.333

Hail, Lyman

When
June 11, 6:59 PM CST
Where
Lyman County, 10 mi NW of Kennebec
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.000, -100.017

Hail, Faulk

When
June 11, 7:04 PM CST
Where
Faulk County, 2 mi N of Onaka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -99.483

Thunderstorm Wind, Lyman

When
June 11, 7:08 PM CST
Where
Lyman County, 4 mi N of Kennebec
Measured
78 kt (90 mph) measured gust
Reported by
STORM CHASER
Coordinates
43.950, -99.867

Hail, Lyman

When
June 11, 7:17 PM CST
Where
Lyman County, 10 mi NE of Presho
Measured
4.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.000, -99.900

Hail, Sully

When
June 11, 7:36 PM CST
Where
Sully County, 3 mi E of Onida
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -100.000

Hail, Edmunds

When
June 11, 7:40 PM CST
Where
Edmunds County, 10 mi S of Roscoe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -99.350

Hail, Hyde

When
June 11, 8:00 PM CST
Where
Hyde County, 16 mi NW of Highmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.683, -99.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5366568, 5366567, 5366295, 5366569, 5366296, 5366297, 5366570, 5366491, 5366572, 5366565, 5366566, 5366571.